Alert archive / Utah / Areal Flood Warnings in 2021
Areal Flood Warning 5, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this areal flood warning at Sep 2, 2021, 4:53 AM MDT for Garfield County, Wayne County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 2, 2021, 4:53 AM MDT (10:53 UTC)
- Expired
- Sep 2, 2021, 8:00 AM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
Counties Garfield County, UT, Wayne County, UT
The radar
The Cedar City radar (KICX), 218 km from the middle of the area, began a volume at 10:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 10.9 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -101 J/kg
- Mixed-layer LCL
- 863 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
358
WGUS45 KSLC 021053
FLWSLC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Salt Lake City UT
453 AM MDT Thu Sep 2 2021
UTC017-055-021400-
/O.NEW.KSLC.FA.W.0005.210902T1053Z-210902T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-Wayne UT-
453 AM MDT Thu Sep 2 2021
The National Weather Service in Salt Lake City has issued a
* Flood Warning for...
Northeastern Garfield County in southern Utah...
South Central Wayne County in southern Utah...
* Until 800 AM MDT.
* At 453 AM MDT, gauge reports continue to show elevated flow on the
Dirty Devil River at Poison Springs.
* Very high flows will continue along the Dirty Devil from
Hanksville to the terminus at Lake Powell.
Heed any road closures in the area. SR-24 from Capitol Reef to
Hanksville and SR-95 near Hanksville are both closed as of 5 AM MDT
Thursday.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3842 11068 3842 11065 3836 11056 3831 11049
3815 11039 3815 11038 3805 11036 3789 11036
3789 11038 3789 11040 3806 11042 3812 11043
3822 11050 3838 11065
$$
CRK1 follow-up statement
096
WGUS85 KSLC 021351
FLSSLC
Flood Statement
National Weather Service Salt Lake City UT
751 AM MDT Thu Sep 2 2021
UTC017-055-021401-
/O.EXP.KSLC.FA.W.0005.000000T0000Z-210902T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-Wayne UT-
751 AM MDT Thu Sep 2 2021
...FLOOD WARNING WILL EXPIRE AT 8 AM MDT THIS MORNING FOR
NORTHEASTERN GARFIELD AND SOUTH CENTRAL WAYNE COUNTIES...
Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3842 11068 3842 11065 3836 11056 3831 11049
3815 11039 3815 11038 3805 11036 3789 11036
3789 11038 3789 11040 3806 11042 3812 11043
3822 11050 3838 11065
$$
MSWhat forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this areal flood warning went out at Sep 2, 3:36 AM MDT, 1 hour 17 minutes earlier.
Area forecast discussion, Sep 2, 3:36 AM MDT, 1 hour 17 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 336 AM MDT Thu Sep 2 2021 .SYNOPSIS...A disturbance across the Pacific Northwest will bring another round of showers and thunderstorms to portions of Utah today. In the wake of this system Friday through Labor Day weekend, drier air will build into the state. && .SHORT TERM (Through 12Z Sunday)...Today could be a somewhat sneaky day for stronger convection across the north and heavy rainfall potential across the south/east. An upper level trough is currently located across the Pacific Northwest into the Canadian Prairie Provinces. Southwesterly flow remains in place across much of the region. Morning observational analysis shows surface dewpoints are still almost tropical for Utah, with locations like Hanksville, Kanab and St. George near or above 60F. A weak wave is noted cross northwestern Utah this morning. Sufficient lift is present with this feature for an area of showers and occasional thunderstorms crossing the Great Salt Lake Desert at the moment. The upper level trough is expected to gradually shift eastward through Friday. With sufficient mid-level flow across northern Utah, deep layer shear will be near 30-40kts, with the best shear near the Utah/Idaho border closest to the trough. HREF ensemble mean SBCAPE values are expected to average around 500-750 J/kg across much of the state. Most of the state will also remain at PWAT values near 0.70-1.2" through the day today. Across the north, expect convection to develop through the afternoon and into the evening. CAMS suggest one area of potential development (fairly typical) will be across far eastern Nevada, with these storms crossing the Salt Flats and potentially reaching the Wasatch Front during the late afternoon or evening. Additional convection may develop in-situ across northern Utah, especially along the higher terrain and then quickly shift off into the adjacent valleys. Given the modest deep layer shear, these storms will be capable of brief heavy rainfall, gusty winds and small hail. Further south across central and southern Utah, there will be a marked decrease in deep layer shear. Here, expect convection to develop across the higher terrain and then shift eastward into the adjacent valleys. Storm motions will favor down drainage potential especially across the Swell and Capitol Reef. These thunderstorms will be capable of heavy rainfall and will be impacting areas that have seen quite a bit of precipitation over the last few days...so infiltration will be somewhat minimal. Any convection will gradually end by evening across southern and eastern Utah...but may hang on through the night across northeastern Utah where the best support for precipitation will be colocated. Upper level ridging will build into the area Friday into the weekend, bringing a drying trend for Labor Day weekend. .LONG TERM (After 12Z Sunday)...Ensemble and deterministic model solutions are all reasonably well-clustered in the long term, lending higher than average forecast confidence in the large-scale feature evolution. At the onset of the long term period on Sunday morning, models advertise high pressure ridge development across the desert southwest. This ridge is expected to strengthen while building northward across the Great Basin early next week, peaking around 595-596dm on Tuesday and lingering across the Great Basin on Wednesday. Ensemble clusters generally favor a stronger ridge for the middle of next week, with 42 percent of the clusters favoring stronger positive height anomalies across the Northern Rockies and northern Great Basin on day 6, for example. Thus, currently forecast temperatures may need to be nudged upwards in the coming days should the stronger ridge solution indeed come to fruition. The Tuesday- Thursday timeframe appear to be the best window for possible future upward temperature trends. That said, this ridge is a seasonably strong one, with positive height anomalies progged to be around 1 standard deviation above normal, per GEFS mean. Thus, while temperatures are forecast to be 5 to 10 degrees above normal for early September, they appear to remain below record values. The ridge is then expected to undergo a slow weakening trend while slowly drifting southeastward, as supported by the current most likely ensemble scenario. By the end of Day 7 (next Thursday) the most likely forecast scenario places the ridge near the four- corners region, which would allow for the development of modest southerly flow across the region. At this time, no precipitation is forecast in the long term until Wednesday or perhaps Thursday -- and at this time any precipitation is forecast to remain confined to isolated coverage across high terrain areas of southern Utah. && .AVIATION...KSLC...Southerly winds will remain in place through Thursday morning. There is uncertainty regarding afternoon wind direction, as there is a chance winds remain southerly through the day. However, will continue to advertise a wind shift to 320 degrees around 21Z and continue to monitor for the potential for continued southerly winds. Scattered CIGs are expected Thursday afternoon with around a 30% chance for an isolated shower or thunderstorm capable of gusty and erratic winds from 19Z-03Z. REST OF UTAH AND SOUTHWEST WYOMING...Clouds will increase with isolated showers and thunderstorms after 19Z Thursday, primarily along and east of the I-15 corridor. Have added VCSH to all TAF sites except KSGU for this afternoon and early evening. The best chance for precipitation will be from 19Z-03Z. Brief MVFR conditions are possible from a heavier shower or thunderstorm, otherwise VFR conditions will be the rule. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && Kruse/ADeSmet For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Sep 2, 3:06 AM MDT, 1 hour 47 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 306 AM MDT Thu Sep 2 2021 UTZ101>131-WYZ021-031300- Great Salt Lake Desert and Mountains-Tooele and Rush Valleys- Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley- Utah Valley-Cache Valley/Utah Portion-Wasatch Back- Bear Lake and Bear River Valley-Wasatch Mountains I-80 North- Wasatch Mountains South of I-80-Western Uinta Mountains- Wasatch Plateau/Book Cliffs-Western Uinta Basin- Western Millard and Juab Counties-Eastern Juab/Millard Counties- Central Mountains-Sanpete Valley-Sevier Valley-Castle Country- San Rafael Swell-Southwest Utah-Lower Washington County- Zion National Park-Southern Mountains-Upper Sevier River Valleys- Bryce Canyon Country-South Central Utah- Capitol Reef National Park and Vicinity-Western Canyonlands- Glen Canyon Recreation Area/Lake Powell-Southwest Wyoming- 306 AM MDT Thu Sep 2 2021 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Today and Tonight Showers and thunderstorms are expected across northern Utah and then central and southern Utah across the higher terrain and adjacent valleys. Expect the threat of heavy rain for central and southern Utah with gusty winds and small hail across northern Utah. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 9:26 PM MDT | Areal Flood Warning | SLC | Wayne | 10 hr |
| Sep 1, 9:51 PM MDT | Areal Flood Warning | SLC | Garfield, San Juan, Wayne | 7 hr |
| Sep 2, 4:35 PM MDT | Special Weather Statement | SLC | Duchesne | 25 min |
| Sep 2, 4:38 PM MDT | Special Weather Statement | SLC | Garfield | 37 min |
| Sep 2, 4:40 PM MDT | Special Weather Statement | SLC | Tooele | 35 min |
| Sep 2, 5:33 PM MDT | Flash Flood Warning | SLC | Garfield | 3 hr |
| Sep 2, 5:52 PM MDT | Special Weather Statement | SLC | Salt Lake | 23 min |
| Sep 2, 5:58 PM MDT | Special Weather Statement | SLC | Davis | 32 min |
Nearby
Areal Flood Warnings in Utah, 2021Every areal flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.